Evidence map›Paper›PMID 41658845›Full record

ArticleCureus2026

Drug-Induced Psychosis: A Drastic Turn After a Kidney Transplant.

Dalal A Obaid, Maryam AlJasmi, Khawla Y Alawadhi, Sunita Sahu

Abstract readCase Reports
In one paragraph

Article in Cureus, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors.

Dalal A ObaidMedicine, Mohammed Bin Rashid University of Medicine and Health Sciences, Dubai, ARE.
Maryam AlJasmiPediatrics, Mohammed Bin Rashid University of Medicine and Health Sciences, Dubai, ARE.
Khawla Y AlawadhiInternal Medicine, Mohammed Bin Rashid University of Medicine and Health Sciences, Dubai, ARE.
Sunita SahuPsychiatry, Mediclinic City Hospital, Dubai, ARE.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Drug-induced psychosis is an uncommon but clinically significant complication in solid-organ transplant recipients, particularly those receiving calcineurin inhibitors such as tacrolimus. Neuropsychiatric toxicity can occur even at therapeutic drug levels, and concurrent corticosteroid use may further increase vulnerability. Early recognition is essential, as symptoms may be mistakenly attributed to metabolic disturbances, primary psychiatric illness, or postoperative delirium, thereby delaying appropriate intervention. We report the case of a previously healthy 34-year-old man with end-stage renal disease who underwent a living-donor kidney transplant and subsequently developed profound behavioral and cognitive changes. Despite no prior psychiatric history, he experienced progressive social withdrawal, auditory hallucinations with running commentary, persecutory delusions toward family members, disrupted sleep-wake patterns, weight loss, and significant functional decline. At the time, he was receiving tacrolimus, mycophenolate mofetil, and low-dose prednisolone for graft maintenance. His family observed a marked deterioration following an episode of acute kidney injury and hyponatremia several months earlier. Mental status examination revealed preserved orientation and attention but prominent psychotic features and poor insight. Tacrolimus trough levels remained within the reported therapeutic range; however, variability in oral absorption and the inability of whole-blood concentrations to reflect the active unbound fraction may have masked neurotoxic exposure. Prednisolone, though prescribed at a low dose, may have contributed synergistically to symptom onset. Alternative etiologies, including primary psychotic disorders, delirium, and mood disorders with psychotic features, were considered but were not supported clinically. This case underscores the importance of maintaining a high index of suspicion for calcineurin inhibitor-related neurotoxicity in transplant recipients who develop new-onset psychosis, even when tacrolimus levels appear therapeutic. In this patient, psychotic symptoms were managed through a multidisciplinary approach that prioritized graft preservation while addressing neuropsychiatric safety. Prednisolone was discontinued, and antipsychotic therapy was initiated, while tacrolimus was continued due to its necessity in preventing rejection. This case highlights that meaningful clinical improvement can be achieved without altering essential immunosuppressive therapy when teams collaborate closely and monitor both psychiatric status and graft function. Early recognition and prompt intervention are crucial to reducing morbidity in this vulnerable population.

Indexed as

calcineurin inhibitorcorticosteroid psychosisdrug-induced psychosisimmunosuppressive therapykidney transplantprednisolone neurotoxicitypsychiatric complicationsrenal transplanttacrolimus neurotoxicitytransplant psychiatry

Identifiers

PMID41658845
PMCPMC12876033

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.